Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Fully nuclear and completely nuclear operators with applications to $ \mathcal{L}_1-$ and $ \mathcal{L}_\infty$-spaces

Authors: C. P. Stegall and J. R. Retherford
Journal: Trans. Amer. Math. Soc. 163 (1972), 457-492
MSC: Primary 46B05; Secondary 47B10
MathSciNet review: 0415277
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is devoted to a study of the conjecture of A. Grothendieck that if $ E$ and $ F$ are Banach spaces and all operators from $ E$ to $ F$ are nuclear, then $ E$ or $ F$ must be finite dimensional. Two partial solutions are given to this conjecture (Chapters II and IV). In these chapters, operators we call fully nuclear and completely nuclear are introduced and studied. The principal result of these two chapters is that if $ \mathcal{L}(E,F) = \operatorname{FN} (E,F)$ or $ \mathcal{L}(E,F) = \operatorname{CN} (E,F)$ (and $ E$ is isomorphic to a conjugate space or $ E'$ contains a reflexive subspace in the latter case) then one of $ E$, $ F$ is finite dimensional.

Two new properties of Banach spaces are introduced in Chapter I. We call these properties ``sufficiently Euclidean'' and ``the two-series property". Chapter I provides the machinery for all the subsequent chapters.

The principal part of the paper (Chapters II and V) is devoted to internal characterizations of the $ {\mathcal{L}_\infty }$ - and $ {\mathcal{L}_1}$-spaces of Lindenstrauss and Pełlczyhski. These characterizations are in terms of the behavior of various classes of operators from or into these spaces. As a by-product an apparently new characterization of Hilbert spaces is obtained.

Finally, Chapter VI is a summary of the known characterizations of $ {\mathcal{L}_1}$ - and $ {\mathcal{L}_\infty }$ -spaces.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46B05, 47B10

Retrieve articles in all journals with MSC: 46B05, 47B10

Additional Information

Keywords: Absolutely summing operators, nuclear operator, fully nuclear operator, completely nuclear operator, $ {\mathcal{L}_p}$-spaces, sufficiently Euclidean spaces
Article copyright: © Copyright 1972 American Mathematical Society